Alert archive / Texas / Special Weather Statements in 2016
Special Weather Statement, NWS El Paso, TX
NWS El Paso, TX issued this special weather statement at Aug 23, 2016, 5:21 PM MDT for El Paso County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2016, 5:21 PM MDT (23:21 UTC)
- Expired
- Aug 23, 2016, 6:00 PM MDT
- In force
- 39 min
- Issued by
- NWS El Paso, TX
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 63 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1024 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
734 WWUS84 KEPZ 232321 SPSEPZ SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 521 PM MDT TUE AUG 23 2016 NMZ413-417-TXZ419-420-423-240000- SOUTHERN TULAROSA BASIN NM-OTERO MESA NM- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX- EASTERN/CENTRAL EL PASO COUNTY TX- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX- 521 PM MDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN EL PASO AND NORTHWESTERN HUDSPETH COUNTIES UNTIL 600 PM MDT... AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HUECO TANKS...MOVING SOUTHEAST AT 5 TO 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUECO TANKS...DESERT HAVEN...FAR EAST EL PASO...LOMA LINDA...HORIZON CITY...EAST EL PASO...MCGREGOR RANGE BASE...FORT BLISS NORTHEAST... BUTTERFIELD...MONTANA VISTA...HOMESTEAD MEADOWS...HUECO MOUNTAIN WIND RANCH...HUECO MOUNTAIN ESTATES...LAKE WAY ESTATES AND AGUA DULCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3148 10594 3185 10635 3215 10623 3210 10571 TIME...MOT...LOC 2320Z 294DEG 5KT 3188 10613 $$ NOVLAN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 23, 1:38 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 23, 1:38 PM MDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 138 PM MDT TUE AUG 23 2016 .SYNOPSIS... Moist unstable air will continue to flow into southern New Mexico and west Texas while weak surface fronts and upper disturbances move into the region. This weather pattern will bring isolated to scattered showers and thunderstorms to the Borderland through early next week. Temperatures will remain near or a little below normal. && .DISCUSSION... Slow moving upper trough axis was located over central Arizona early this afternoon with the southwest flow ahead of it advecting drier air aloft into the region per water vapor images. At lower levels a lee cyclone was located over western Kansas with trailing trough axis extending into south central New Mexico. This weather pattern is causing a deep westerly wind component with inflow of drier air. The upper trough is expected to move eastward across New Mexico and west Texas tonight and Wednesday providing dynamic upward forcing across the cwa. However this will concur with further transport of drier more stable air so overall result will be isolated to scattered thunderstorm activity through Wednesday with most of the storms occurring over the higher mountains and east of the rio grande where moisture will be deepest. Late Wednesday night and Thursday a weak cold front will move to the southwest through the cwa. High pressure behind the front combined with large surface trough west of the divide will induce mostly east to to southeast winds at low levels with attendant moisture transport sustaining surface dewpoints above 50 F into early next week along with precipitable water amounts mostly above an inch. Lifting mechanisms will include weak impulses/short waves aloft plus upslope flow over the higher terrain so this weather pattern should generate mainly scattered storm coverage through the weekend. After Sunday storm coverage may diminish as high pressure aloft builds over the region. && .AVIATION...Valid 23/00Z-24/00Z. Upper low is crawling towards the Four Corners with a dry slot impinging on western New Mexico. The dry and more stable airmass extends roughly as far east as the Rio Grande. Still expect thunderstorms to develop over areas east of the Rio Grande this afternoon/evening...likely initiating over the higher terrain across the border and moving NNE...then with additional isolated storms firing on a surface trough/wind shift line that's stalled out along the Rio Grande. KELP will be right on the edge of where thunderstorms are most likely. Risk seemed high enough to warrant VCTS, but no TEMPO groups yet. An isolated thunderstorm or two will be possible in the higher terrain west of the surface trough...especially over the Black Range and NM Bootheel. Storm motions would favor storms moving into TCS and DMN areas...but the overall risk is pretty low. Stable air will overspread the area tomorrow (Wed), limiting thunderstorms to isolated and mostly terrain-based. Thunderstorm chances increase later in the week with more of a typical summer pattern with weak forcing and storms initiating on higher terrain. && .FIRE WEATHER... Drier and more stable air aloft has worked into SW New Mexico, and as result we expect most thunderstorm activity today to be focused east of the Rio Grande, with just an isolated storm over the Gila and NM Boot Heel regions. The more stable air will overspread the area tomorrow, but we will still see isolated to scattered thunderstorms in the higher terrain. Conditions will become more "summer/monsoon-like" towards the end of the week with weak upper level forcing and terrain-based thunderstorms working into the lowlands. Even with the quieter period, afternoon Minimum RH values will remain in the 25 to 45 percent range (lowlands to higher terrain) with excellent overnight recovery. Light winds will prevail, with westerlies working into SW New Mexico, and S to SE east of the Rio Grande. && .PRELIMINARY POINT TEMPS/POPS... El Paso 68 90 67 86 / 40 20 20 30 Sierra Blanca 64 85 63 81 / 40 40 20 50 Las Cruces 61 89 61 84 / 30 10 20 30 Alamogordo 62 88 62 84 / 40 20 20 40 Cloudcroft 48 68 47 63 / 40 30 40 60 Truth or Consequences 60 86 61 83 / 30 20 20 30 Silver City 55 83 56 80 / 20 40 10 60 Deming 61 91 62 87 / 20 0 10 20 Lordsburg 61 91 62 89 / 20 0 10 20 West El Paso Metro 67 90 67 86 / 40 20 20 30 Dell City 63 89 63 84 / 40 40 10 50 Fort Hancock 67 90 66 86 / 40 30 10 40 Loma Linda 62 84 61 80 / 40 20 20 30 Fabens 66 91 65 86 / 40 20 20 30 Santa Teresa 65 90 65 85 / 30 10 20 30 White Sands HQ 64 88 64 83 / 30 20 20 30 Jornada Range 60 87 60 84 / 30 20 20 30 Hatch 61 88 62 85 / 30 10 20 20 Columbus 64 92 63 87 / 30 0 10 20 Orogrande 64 87 64 83 / 40 20 20 30 Mayhill 51 74 50 69 / 40 40 30 60 Mescalero 52 77 50 72 / 40 30 30 60 Timberon 49 74 49 70 / 40 30 30 60 Winston 50 80 50 77 / 30 40 30 60 Hillsboro 57 85 58 81 / 30 40 30 60 Spaceport 59 87 60 83 / 30 20 20 20 Lake Roberts 50 82 51 81 / 30 40 20 60 Hurley 56 85 56 82 / 20 10 20 50 Cliff 57 89 58 87 / 20 40 20 50 Mule Creek 54 86 55 84 / 10 30 20 40 Faywood 57 87 58 84 / 20 20 20 50 Animas 59 91 60 89 / 10 10 10 30 Hachita 60 92 61 88 / 20 0 10 20 Antelope Wells 61 89 61 87 / 20 10 20 30 Cloverdale 59 85 60 83 / 10 10 10 30 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 05 Rogash/20 Hardiman
Hazardous weather outlook, Aug 23, 1:00 PM MDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 100 PM MDT TUE AUG 23 2016 NMZ401>417-TXZ418>424-241830- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN- SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY- EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 100 PM MDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. SEVERAL STORMS MAY PRODUCE HEAVY RAIN WITH RAINFALL AMOUNTS UP TO 2 INCHES. THUS FLASH FLOODING IS POSSIBLE ACROSS ISOLATED LOCATIONS ...ESPECIALLY AROUND LOW WATER CROSSINGS AND ALONG ARROYOS AND SMALL STREAMS. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 AND HAIL UP TO AN INCH IN DIAMETER. MOST OF THE THUNDERSTORMS TODAY AND TONIGHT WILL BE OVER THE HIGHER MOUNTAINS OR EAST OF THE RIO GRANDE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A FEW STORMS MAY PRODUCE HEAVY RAINS...HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HAIL OR STRONG DAMAGING WINDS. ROGASH
In the hours before
Special weather statement, Aug 23, 2:39 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
239 PM MDT TUE AUG 23 2016
TXZ420-422>424-232145-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
239 PM MDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 345 PM MDT...
AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ESPERANZA...OR 11 MILES SOUTHEAST OF FORT HANCOCK...MOVING
NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT QUITMAN...FORT HANCOCK...FINLAY...MCNARY...ESPERANZA AND QUITMAN
CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3108 10560 3110 10562 3110 10564 3112 10565
3113 10571 3116 10574 3116 10577 3120 10578
3120 10580 3128 10586 3145 10564 3109 10536
3106 10559
TIME...MOT...LOC 2038Z 244DEG 10KT 3118 10571
NOVLANSpecial weather statement, Aug 23, 3:34 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
334 PM MDT TUE AUG 23 2016
TXZ420>423-232230-
SALT BASIN TX-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
334 PM MDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND WEST
CENTRAL HUDSPETH COUNTIES UNTIL 430 PM MDT...
AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF ACALA...OR 7 MILES WEST OF FORT HANCOCK...MOVING
NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT HANCOCK...MCNARY AND ACALA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL OF ONE INCH OR MORE PER HOUR IS ALSO OCCURRING
WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3121 10580 3129 10587 3129 10590 3131 10591
3131 10593 3132 10594 3137 10595 3137 10597
3139 10601 3140 10604 3175 10588 3156 10537
TIME...MOT...LOC 2133Z 210DEG 7KT 3126 10596
NOVLANSpecial weather statement, Aug 23, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 521 PM MDT TUE AUG 23 2016 NMZ413-417-TXZ419-420-423-240000- SOUTHERN TULAROSA BASIN NM-OTERO MESA NM- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX- EASTERN/CENTRAL EL PASO COUNTY TX- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX- 521 PM MDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN EL PASO AND NORTHWESTERN HUDSPETH COUNTIES UNTIL 600 PM MDT... AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HUECO TANKS...MOVING SOUTHEAST AT 5 TO 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUECO TANKS...DESERT HAVEN...FAR EAST EL PASO...LOMA LINDA...HORIZON CITY...EAST EL PASO...MCGREGOR RANGE BASE...FORT BLISS NORTHEAST... BUTTERFIELD...MONTANA VISTA...HOMESTEAD MEADOWS...HUECO MOUNTAIN WIND RANCH...HUECO MOUNTAIN ESTATES...LAKE WAY ESTATES AND AGUA DULCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3148 10594 3185 10635 3215 10623 3210 10571 TIME...MOT...LOC 2320Z 294DEG 5KT 3188 10613 NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:33 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Aug 22, 6:44 PM MDT | Special Weather Statement | EPZ | Luna | 46 min |
| Aug 22, 8:17 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 58 min |
| Aug 22, 9:02 PM MDT | Areal Flood Advisory | EPZ | El Paso | 118 min |
| Aug 22, 9:26 PM MDT | Special Weather Statement | EPZ | El Paso | 64 min |
| Aug 23, 1:48 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 57 min |
| Aug 23, 2:39 PM MDT | Special Weather Statement | EPZ | Hudspeth | 66 min |
| Aug 23, 3:15 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 60 min |
| Aug 23, 3:34 PM MDT | Special Weather Statement | EPZ | Hudspeth | 56 min |
| Aug 23, 4:17 PM MDT | Areal Flood Advisory | EPZ | El Paso | 3 hr |
| Aug 23, 5:58 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 62 min |
Nearby
Special Weather Statements in Texas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.